Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 8, NWS Birmingham, AL

February 11, 2009Marion County, Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 11, 2009, 11:11 AM CST for Marion County, Winston County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2009, 11:11 AM CST (17:11 UTC)
Expired
Feb 11, 2009, 11:45 AM CST
In force
34 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Marion County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 77 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 11, 11:10 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 111711
SVRBMX
ALC093-133-111745-
/O.NEW.KBMX.SV.W.0008.090211T1711Z-090211T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1111 AM CST WED FEB 11 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARION COUNTY IN NORTHWEST ALABAMA...
  WESTERN WINSTON COUNTY IN NORTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF HALEYVILLE...

* UNTIL 1145 AM CST

* AT 1109 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES NORTHWEST OF HALEYVILLE TO 6 MILES SOUTH OF BRINN...OR
  ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF HALEYVILLE TO 9
  MILES SOUTHEAST OF HAMILTON...AND MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
  BUTTAHATCHEE...NEEDMORE...ASHRIDGE...WINSTON FREE STATE BARN...
  MORELAND...HOUSTON RECREATIONAL AREA AND DOUBLE SPRINGS

THIS INCLUDES US 78 EXIT NUMBERS 22 THROUGH 26.

WINDS OF 70 TO 80 MPH WILL UPROOT TREES...DOWN POWER LINES AND CAUSE
DAMAGE TO HOMES AND STRUCTURES.

THIS IS A DANGEROUS STORM. IF YOUR ARE IN ITS PATH...PREPARE
IMMEDAITELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY
AFTERNOON FOR NORTHERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3432 8777 3432 8740 3431 8727 3410 8740
      3399 8795
TIME...MOT...LOC 1711Z 257DEG 34KT 3432 8768 3409 8782

$$
2 follow-up statements
000 
WWUS54 KBMX 111727
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1127 AM CST WED FEB 11 2009

ALC093-133-111745-
/O.CON.KBMX.SV.W.0008.000000T0000Z-090211T1745Z/
WINSTON AL-MARION AL-
1127 AM CST WED FEB 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CST
FOR NORTHEASTERN MARION AND NORTHWESTERN WINSTON COUNTIES...

AT 1122 AM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PEBBLE TO LAKE BUTTAHATCHEE...OR ALONG A LINE
EXTENDING FROM 8 MILES NORTHEAST OF HALEYVILLE TO 10 MILES SOUTHWEST
OF HALEYVILLE...MOVING NORTHEAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NATURAL
BRIDGE...WEISS...ASHRIDGE...SIPSEY RIVER REC AREA...WINSTON FREE
STATE BARN...ROCK CREEK...MORELAND...HOUSTON RECREATIONAL AREA...
GRAYSON AND DOUBLE SPRINGS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY
AFTERNOON FOR NORTHERN ALABAMA.

LAT...LON 3406 8787 3431 8772 3432 8740 3431 8727
      3410 8740
TIME...MOT...LOC 1727Z 257DEG 34KT 3435 8750 3412 8764

$$
000 
WWUS54 KBMX 111736
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1136 AM CST WED FEB 11 2009

ALC093-111745-
/O.CAN.KBMX.SV.W.0008.000000T0000Z-090211T1745Z/
MARION AL-
1135 AM CST WED FEB 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY
AFTERNOON FOR NORTHERN ALABAMA.

LAT...LON 3408 8762 3431 8763 3432 8740 3431 8727
      3410 8740
TIME...MOT...LOC 1735Z 257DEG 34KT 3437 8741 3427 8748
          3421 8751 3414 8756

$$

ALC133-111745-
/O.CON.KBMX.SV.W.0008.000000T0000Z-090211T1745Z/
WINSTON AL-
1135 AM CST WED FEB 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CST
FOR NORTHWESTERN WINSTON COUNTY...

AT 1130 AM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF SIPSEY RIVER REC AREA TO PEBBLE
TO WEISS TO NATURAL BRIDGE...OR ALONG A LINE EXTENDING FROM 12 MILES
NORTHEAST OF HALEYVILLE TO HALEYVILLE TO 7 MILES NORTHWEST OF LYNN...
MOVING NORTHEAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ASHRIDGE...WINSTON FREE STATE BARN...ROCK CREEK...MORELAND...HOUSTON
RECREATIONAL AREA...GRAYSON AND DOUBLE SPRINGS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY
AFTERNOON FOR NORTHERN ALABAMA.

LAT...LON 3408 8762 3431 8763 3432 8740 3431 8727
      3410 8740
TIME...MOT...LOC 1735Z 257DEG 34KT 3437 8741 3427 8748
          3421 8751 3414 8756

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 10:19 AM CST, 52 minutes earlier.

Area forecast discussion, Feb 11, 10:19 AM CST, 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1019 AM CST WED FEB 11 2009

.UPDATE...MESOSCALE UPDATE.

&&

.DISCUSSION...

WATCHING CLOSELY AS MESOSCALE SITUATION EVOLVES THIS MORNING. AS
EXPECTED...MAIN LIMITING FACTOR/CONCERN FOR TODAY WILL BE
INSTABILITY. ENVIRONMENTAL WINDS ARE RATHER STOUT...50 KNOTS AT
ABOUT 2.5KFT ABOVE THE DECK...AND IT WILL NOT TAKE MUCH TO GET THIS
MOMENTUM DOWN TO THE SURFACE. BASED ON LATEST MSAS ANALYSIS AND
RUC13 FORECAST...CONCUR WITH SWOMCD REGARDING LOCATION OF BEST
INSTABILITY ACROSS THE SOUTHERN TIER OF CENTRAL ALABAMA. A FEW
BREAKS IN THE CLOUDS SHOWING UP IN THE VISIBLE SATELLITE ACROSS THIS
AREA...WITH TEMPS NOW RISING INTO THE 70 DEGREE RANGE AND DEWPOINTS
CREEPING UPWARD WELL INTO THE LOWER 60S. INFLUX OF COOLER AND DRIER
AIR IN THE MID LEVELS SHOULD ENHANCE CONVECTIVE POTENTIAL. AS THE
LINE MOVES INTO THE GRADUALLY DESTABILIZING ENVIRONMENT...WILL HAVE
TO WATCH CLOSELY FOR INTENSIFICATION. WHILE BRIEF SPINUPS CAN NOT BE
RULED OUT WITH THE LINE...STRONG WINDS SHOULD BE THE PRIMARY CONCERN
ACROSS THE NORTH. STILL HAVE CONCERNS THAT MORE ISOLATED CELLS IN
THE SOUTH MAY HAVE A BETTER SHOT AT A TORNADO AS CAPES AND SHEAR
CONTINUE TO CLIMB.

HAZARDOUS WEATHER OUTLOOK BEING UPDATED TO REFLECT LATEST THINKING
ON TIMING.

JD/81

&&

.AVIATION...12Z TAF DISCUSSION.

LOW CLOUDS WITH BASES NEAR 1500 FEET HAVE DEVELOPED OVER CENTRAL
ALABAMA THE PAST FEW HOURS AND EXPECT THEM TO PERSIST THROUGH
SUNRISE. SOUTHERLY WINDS WILL INCREASE TO 10-15 KNOTS BY SUNRISE.

AFTER SUNRISE...SOUTHERLY SURFACE WINDS WILL INCREASE TO NEAR 20
KNOTS BY 15Z DUE TO TIGHTENING PRESSURE GRADIENT AHEAD OF SURFACE
FRONT...WITH GUSTS TO 30 KNOTS. EXPECT LINE OF SHOWERS AND TSTMS TO
REACH TCL BY 17Z AND I-65 CORRIDOR BY 18Z...AND NEAR ANB AND MGM
BETWEEN 21 AND 22Z.  SVR STORMS POSSIBLE ACROSS ALL OF CENTRAL
ALABAMA DUE TO HIGH SHEAR AND A SQUALL LINE MOVING FROM EAST TO
WEST.  RAIN SHOULD BE MOSTLY EAST OF ALABAMA BY 00Z WITH CLEARING
ABOUT 2 HOURS AFTER FRONTAL PASSAGE.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY NORTHERN HALF UNTIL 6 PM WEDNESDAY.
LAKE WIND ADVISORY SOUTHERN HALF UNTIL 6 PM WEDNESDAY.

&&

50
Hazardous weather outlook, Feb 11, 10:30 AM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1030 AM CST WED FEB 11 2009

ALZ011>015-017>050-121230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1030 AM CST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA
TODAY THROUGH 6 PM. THE MAIN THREAT WILL BE DAMAGING WINDS UP TO 70
MPH. THESE WINDS WILL BE ASSOCIATED WITH A SQUALL LINE MOVING
QUICKLY EASTWARD ACROSS THE AREA. HOWEVER...A FEW SHORT LIVED
TORNADOES ARE POSSIBLE ALONG THE SQUALL LINE. AREAS NEAR AND WEST OF
INTERSTATE 65 WILL BE AFFECTED BY THE SQUALL LINE GENERALLY BEFORE
1 PM. AREAS NEAR AND EAST OF INTERSTATE 65 WILL BE AFFECTED FROM
NOON TO 6 PM. ADDITIONALLY...ISOLATED TORNADOES WILL BE POSSIBLE WITH
MORE DISCRETE THUNDERSTORMS. THIS THREAT APPEARS TO BE EAST OF A
LINE FROM BIRMINGHAM TO SELMA FROM 11 AM THROUGH 4 PM.

WINDY CONDITIONS WILL CONTINUE THROUGH THIS EVENING. SOUTHERLY
WINDS WILL BE BETWEEN 15 AND 25 MPH...WITH A FEW GUSTS OF 35 TO 45
MPH. THESE WINDS WILL BE CAPABLE OF DOWNING WEAKER TREES AND TREE
LIMBS. THE WINDS WILL SWING AROUND TO THE WEST AND SOUTHWEST BEHIND
THE SQUALL LINE. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...
AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS THAT COULD BECOME
PROJECTILES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STRONG STORMS ARE POSSIBLE LATE FRIDAY AND FRIDAY NIGHT.
THESE STORMS MAY PRODUCE SOME STRONG WIND GUSTS. AT THIS TIME...IT
APPEARS THE THREAT WILL BE FOR THE SOUTHERN HALF OF CENTRAL ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED TODAY...DUE TO THE THREAT OF SEVERE THUNDERSTORMS.

75/LINHARES

In the hours before

Local storm report, Feb 11, 10:40 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1040 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     NON-TSTM WND DMG 2 NNE HAMILTON          34.17N 87.97W
02/11/2009                   MARION             AL   BROADCAST MEDIA

            TREE ACROSS VALLEY VIEW DRIVE IN HAMILTON. WIND GUST TO
            44 MPH AT HAMILTON HIGH SCHOOL.

&&

JD/81

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 1:04 PM CSTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair26 min
Feb 11, 1:41 PM CSTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair34 min
Feb 11, 3:09 PM CSTSevere Thunderstorm WarningBMXCherokee25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.